Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Goodland, KS

June 20, 2017Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 4:34 PM CDT for Sheridan County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2017, 4:34 PM CDT (21:34 UTC)
Expired
Jun 20, 2017, 5:19 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:48 PM CDTHAIL 0.885 Ssw Tasco, KSSECOND HAND INFORMATION.
Jun 20, 5:05 PM CDTHAIL 11 Nne Angelus, KS
Jun 20, 5:07 PM CDTHAIL 1.25Angelus, KSSOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS53 KGLD 202134
SVRGLD
KSC179-202230-
/O.NEW.KGLD.SV.W.0128.170620T2134Z-170620T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
434 PM CDT TUE JUN 20 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Sheridan County in northwestern Kansas...

* Until 530 PM CDT

* At 433 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Hoxie, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hoxie, Angelus, Seguin and Tasco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10071 3942 10063 3933 10017 3918 10016
      3914 10016
TIME...MOT...LOC 2133Z 293DEG 16KT 3932 10053 

HAIL...1.75IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
467 
WWUS53 KGLD 202154
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
454 PM CDT TUE JUN 20 2017

KSC179-202230-
/O.CON.KGLD.SV.W.0128.000000T0000Z-170620T2230Z/
Sheridan KS-
454 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN SHERIDAN COUNTY...

At 454 PM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Hoxie to 3 miles northeast of
Grinnell, moving southeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Angelus and Seguin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10071 3934 10063 3933 10017 3918 10016
      3914 10016
TIME...MOT...LOC 2154Z 303DEG 39KT 3933 10027 3915 10058 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
390 
WWUS53 KGLD 202219
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
519 PM CDT TUE JUN 20 2017

KSC179-202228-
/O.CAN.KGLD.SV.W.0128.000000T0000Z-170620T2230Z/
Sheridan KS-
519 PM CDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERIDAN COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the warned 
area,therefore the warning has been cancelled.  However small hail, 
gusty winds and heavy rain are still possible with these 
thunderstorms.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southeastern sheridan county.

LAT...LON 3914 10071 3934 10063 3933 10017 3918 10016
      3914 10016
TIME...MOT...LOC 2215Z 293DEG 16KT 3929 10015 3911 10046 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:31 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 20, 4:31 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
331 PM MDT Tue Jun 20 2017

.UPDATE...
Issued at 329 PM MDT Tue Jun 20 2017

Updated forecast for increased thunderstorm and severe storm
coverage across the southeastern sections of the forecast area
for the next few hours as storms continue to develop and move
generally east southeastward.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 1259 PM MDT Tue Jun 20 2017

The forecast concerns in the short term period are the hot daytime
temperatures and the potential for some storms to become severe as
isolated to scattered thunderstorms develop and progress across the
eastern sections of the area during the afternoon and evening hours
today and again on Wednesday.

Afternoon high temperatures approaching the century mark with
dewpoints across the eastern half of the forecast area in the lower
60s will produce an unstable atmosphere east of a line from Tribune,
KS to McCook, NE,  CU developing across southwest and west central
KS along and east of a surface trough will spread across north
central KS with scattered thunderstorms expected across the area by
mid afternoon. Some storms are expected to become severe during the
late afternoon and evening with large hail and damaging winds.

Overnight low temperatures stay in the lower 70s around the Hill
City area with lows in the lower to mid 60s across far eastern
Colorado tonight.

Temperatures warm quickly again on Wednesday morning with afternoon
high temperatures expected around the century mark east of the
Colorado border area with upper 90s across far eastern Colorado. The
surface trough remains in place over the forecast area with storm
expected to again develop along and east of the surface trough in
the area of greater moisture and instability during the afternoon.
Scattered thunderstorms will again move across mainly the eastern
sections of the forecast area through the evening hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 140 PM MDT Tue Jun 20 2017

Wednesday night: Strong to severe storms will continue to be
possible for eastern portions of the area through the evening,
coming to an end before midnight. Lows will be in the mid to upper
60s for most areas.

Thursday: Chance of strong to severe storms during the afternoon and
evening across much of the CWA for Thursday. SPC is currently
highlighting most of the Central High Plains under a Slight Risk for
severe weather. Damaging winds look to be the biggest risk with
DCAPE values between 1000-2000 J/kg. A chance of showers and storms
continues through the overnight.

Friday-Tuesday: Global models still differ on timing of cold air
infiltration into the area. 12Z GFS MOS Guidance shows Saturday
night and Sunday as the coolest period, whereas the ECMWF MOS has
Saturday into Saturday night as the coolest time frame. Until there
is better agreement and consistency in the models, will continue to
take a blend of the two into Monday. This period looks to be
somewhat wet with chances of rain and thunderstorms each day.
Looking at model soundings, it is possible we will see another
round of strong to severe storms on Monday. Tuesday looks to be
dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM MDT Tue Jun 20 2017

There may be isolated thunderstorms in the area, storms should not
be part of the prevailing conditions at either MCK or GLD.  VFR
conditions are therefore expected at GLD and MCK through the TAF
period with a strong low level southerly jet to develop
overnight. This southerly jet will produce low level wind shear at
MCK and GLD between 05Z-13Z with winds a few hundred feet off the
surface out of the south at 40kts while surface winds will be
10-12kts out of the south southeast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1103 AM MDT Tue Jun 20 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska as scattered thunderstorms
develop and move eastward this afternoon and evening. The primary
threats during the afternoon will be damaging winds with a transition
to damaging winds and large hail with localized heavy rain during
the late afternoon and evening east of a line from Leoti, Kansas to
Norton, Kansas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a possibility of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening.
Damaging winds and large hail will be the main threats. Locally
heavy rainfall may also produce isolated flash flooding.

Another round of severe thunderstorms is possible again Thursday
afternoon through Thursday night across the central high plains
region. Damaging winds and large hail are the main threats. Locally
heavy rainfall and an increased threat for flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 20, 4:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 S PARK                39.08N 100.36W
06/20/2017  M1.50 INCH       GOVE               KS   COCORAHS

&&

CLT
Local storm report, Jun 20, 4:07 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SAINT PETER             39.19N 100.09W
06/20/2017  M1.00 INCH       GRAHAM             KS   TRAINED SPOTTER

&&

CLT
Local storm report, Jun 20, 4:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 W TASCO               39.35N 100.31W
06/20/2017  M1.75 INCH       SHERIDAN           KS   PUBLIC

            LOCATION WAS WEST AND A LITTLE SOUTH OF HWY 24 FROM
            TASCO, KS.

&&

CLT
Special weather statement, Jun 20, 4:10 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
410 PM CDT TUE JUN 20 2017

KSZ028-202130-
Logan KS-
410 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN COUNTY UNTIL
430 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Monument, or 6 miles southwest of Oakley, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oakley and Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3897 10104 3913 10100 3913 10081 3891 10081
      3888 10083
TIME...MOT...LOC 2110Z 279DEG 19KT 3906 10093

JRM
Local storm report, Jun 20, 4:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             1 W QUINTER             39.07N 100.25W
06/20/2017  E1.00 INCH       GOVE               KS   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL AT MM 106 ON I-70.

&&

JLUNDQUIST
Local storm report, Jun 20, 4:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             QUINTER                 39.07N 100.23W
06/20/2017  M0.50 INCH       GOVE               KS   EMERGENCY MNGR

            DIME SIZED HAIL OBSERVED ALONG I-70 JUST SOUTH OF
            QUINTER.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:56 PM CDTSpecial Weather StatementGLDWichita34 min
Jun 20, 3:02 PM CDTSpecial Weather StatementGLDGove28 min
Jun 20, 3:08 PM CDTSpecial Weather StatementGLDSheridan22 min
Jun 20, 3:17 PM CDTSevere Thunderstorm WarningGLDSheridan43 min
Jun 20, 3:25 PM CDTSevere Thunderstorm WarningGLDLogan65 min
Jun 20, 3:42 PM CDTSpecial Weather StatementGLDGraham18 min
Jun 20, 3:46 PM CDTSpecial Weather StatementGLDGove14 min
Jun 20, 3:50 PM CDTSevere Thunderstorm WarningGLDGraham55 min
Jun 20, 3:55 PM CDTSevere Thunderstorm WarningGLDGove50 min
Jun 20, 3:58 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan33 min
Jun 20, 4:10 PM CDTSpecial Weather StatementGLDLogan20 min
Jun 20, 4:12 PM CDTSevere Thunderstorm WarningGLDWichita33 min
Jun 20, 4:18 PM CDTSevere Thunderstorm WarningGLDGove, Logan57 min
Jun 20, 4:50 PM CDTSpecial Weather StatementGLDWichita10 min
Jun 20, 4:52 PM CDTSpecial Weather StatementGLDGove8 min
Jun 20, 5:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas57 min
Jun 20, 5:08 PM CDTSpecial Weather StatementGLDWichita22 min
Jun 20, 5:15 PM CDTSevere Thunderstorm WarningGLDGove19 min
Jun 20, 5:20 PM CDTSpecial Weather StatementGLDSheridan10 min
Jun 20, 5:26 PM CDTSpecial Weather StatementGLDSheridan19 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningGLDGraham17 min
Jun 20, 5:36 PM CDTSevere Thunderstorm WarningGLDWichita24 min
Jun 20, 5:47 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas37 min
Jun 20, 5:57 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Jun 20, 6:13 PM CDTSpecial Weather StatementGLDGove32 min
Jun 20, 6:14 PM CDTSpecial Weather StatementGLDDecatur16 min
Jun 20, 6:19 PM CDTSpecial Weather StatementGLDSheridan11 min
Jun 20, 6:22 PM CDTSevere Thunderstorm WarningGLDGove23 min
Jun 20, 6:36 PM CDTSpecial Weather StatementGLDSheridan24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.